Georgia, 2017

Damaging Wind in Georgia, April 5, 2017

April 5, 2017 · NWS JAX · 1 event in 1 county or zone

An area of low pressure was moving NE across the mid MS River Valley with a trailing cold front edging east across the FL panhandle. Aloft an intense short wave trough was beginning to lift NE across the lower MS River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An area of low pressure was moving NE across the mid MS River Valley with a trailing cold front edging east across the FL panhandle. Aloft an intense short wave trough was beginning to lift NE across the lower MS River Valley. Dynamics supported severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 5, 4:26 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 5, 4:26 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
526 PM EDT Wed Apr 5 2017

...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH NORTH AND WEST
OF ALMA THROUGH 8 PM...
...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS FOR INLAND
SOUTHEAST GEORGIA...
...SEVERE WEATHER THREAT CONTINUES OVERNIGHT FOR NORTHEAST AND
NORTH CENTRAL FLORIDA...

.CURRENTLY...
Late afternoon surface analysis depicts strong low pressure (997
millibars) progressing northeastward from the mid-Mississippi
Valley into the western Ohio Valley. A strong cold front extends
southward from this low through the Tennessee Valley and the
southeastern states, and this front is approaching the western
Florida panhandle. Aloft...an intense shortwave trough is
progressing across the mid and upper Mississippi Valley, and this
trough is taking on a more neutral to negative tilt as it digs
southeastward through the lower Mississippi Valley. This deepening
trough is inducing the development of a low level southwesterly
jet around 925 millibars (2500 feet), as evidenced by the special
18Z sounding at Tallahassee, which measured south-southwesterly
winds around 35 mph at 925 millibars, with steadily increasing
speeds to near 50 knots around 500 millibars (19,000 feet).

Increasing divergence aloft and significant warm air advection is
fostering the development of widely scattered thunderstorms over
inland southeast Georgia, with some isolated activity developing
in a hot and increasingly unstable air mass over north central
Florida. The 18Z special sounding at Jacksonville displayed a
significant capping inversion based around 850 millibars (5000
feet), which has limited convective development and coverage over
much of our region, while much more activity is currently
impacting central GA and the FL panhandle, where there is no low
level inversion. Our local pressure gradient continues to tighten
over our region, with south-southwesterly winds generally in the
15-25 mph range, which is orienting cumulus cloud streets in a
southwest to northeast fashion. High altitude convective debris
clouds cover our far northern counties, where temperatures are
around 80 degrees. Temperatures elsewhere have skyrocketed to near
90 degrees, except along the immediate beaches, where a pinned
seabreeze boundary was keeping the beaches in the upper 70s,
compliments of cool shelf waters.

.NEAR TERM (This Afternoon through Thursday)...
The potent trough centered over the upper Mississippi Valley will
continue to dig into the southeastern states and will become
negatively tilted overnight, which will sweep a strong cold front
through our region during the predawn and early morning hours.
Much of the stronger forcing will remain situated over the FL
panhandle and points just west of the Altamaha/Ocmulgee River
junction through sunset, with the capping inversion likely keeping
activity developing over coastal northeast FL below severe limits.
Clusters of thunderstorms currently over the Florida panhandle
will continue moving rapidly northeastward and will impact inland
southeast Georgia and perhaps the far western Suwannee Counties
towards or shortly after sunset. The Storm Prediction Center has
placed locations north and west of Alma within a High Risk of
severe thunderstorm development during the evening hours.
Impressive speed shear and increasing instability will result in a
significant damaging wind threat, with model soundings depicting
southwesterly winds strengthening to 70-85 knots in the hail
growth zone by late evening across inland southeast Georgia and
the western Suwannee Valley, which will introduce the threat for
large hail as the capping inversion erodes. This type of
environment may also be favorable for strong, long-track tornadoes
tonight in southeast Georgia.

High resolution short term guidance indicates that activity will
impact inland southeast Georgia and the Suwannee Valley throughout
the evening hours, with better forcing aloft associated with a jet
streak at the base of the negatively tilted trough arriving
towards midnight. Some locally heavy rainfall is possible over
these inland areas as activity backbuilds due to the arrival of a
strengthening low level jet. This evolution of the pattern will
eventually organize scattered and backbuilding convective
clusters over southeast Georgia and the Suwannee Valley into a
broken squall line that will race eastward during the overnight
and predawn hours, moving offshore of the Atlantic coastal
counties towards sunrise. The Storm Prediction Center has placed
most of northeast Florida and coastal southeast Georgia in an
Enhanced risk for severe thunderstorm development overnight, with
a Slight Risk for locations from Gainesville and St. Augustine
south and eastward. Winds will shift to westerly and will remain
breezy in the wake of the front, with some weak cold air advection
dropping lows into the mid/upper 50s for inland southeast Georgia
and the Suwannee Valley. The front won't clear eastern sections
until just before sunrise, where lows will remain in the 60s.

A deep trough will prevail over the eastern U.S. for the remainder
of this week, with strengthening surface low pressure moving
slowly northeastward across the western Great Lakes states. This
weather pattern will keep a tight pressure gradient in place
locally, resulting in windy conditions on Thursday area-wide.
Skies will quickly clear during the morning hours, with west winds
sustained at 20-30 mph with frequent gusts to near 40 mph. Cold
air advection is going to initially remain relatively weak in the
wake of the cold front, with offshore winds resulting in highs in
the 70-75 range.

.SHORT TERM (Thursday night through Saturday night)...

The main weather feature for the short term will be the much
cooler temperatures and dry northwesterly flow brings quieter
weather. The base of a large upper level low will push south into
our area on Friday. Cold air advection will strengthen in the low
levels on Thursday night, with lows falling into the mid 40s
inland, ranging to near 50 at the coast. Breezy northwesterly
winds will continue on Thursday night and Friday. High
temperatures on Friday and Saturday will likely be in the upper
60s to low 70s - a big change from the upper 80s and low 90s of
today! Overnight lows will be in the low to mid 40s across the
area on Saturday and Sunday mornings as well.

.LONG TERM (Sunday through Wednesday)...

By Sunday a surface high will start building across the mid-
Atlantic. A shortwave trough will dive southward across the
eastern coast of FL. This will likely do little more than increase
clouds on Sunday since the previous front will have scoured most
of moisture away. Onshore flow will continue to increase through
the beginning of the workweek and bring back a chance of isolated
showers only to the coast as an upper level ridge will remain over
the Gulf of Mexico.

&&

.AVIATION...
VFR conditions will prevail through around 00Z at the regional
terminals. South-southwesterly winds will continue to strengthen
this afternoon, with sustained winds of 15-20 knots and occasional
gusts to 30 knots. Winds will slowly shift to a southwesterly
direction overnight, with sustained surface speeds remaining in
the 10-20 knot range outside of thunderstorm activity. Occasional
MVFR ceilings of 2000-3000 feet will likely develop at the
terminals shortly after 00Z. Thunderstorm coverage will increase
this afternoon and evening, with impacts possible at SGJ and SSI
during between 22Z-01Z. Activity will continue to increase during
the evening and overnight hours, with strong to severe
thunderstorms sweeping eastward across the terminals during the
overnight hours. Impacts are possible at SSI and GNV as early as
03Z, with tempo/PROB30 groups inserted in the TAFs for
southwesterly wind gusts up to 45 knots and IFR visibility
reductions in heavy rainfall. Activity will likely impact the
Duval County terminals and SGJ in the 07Z-11Z time frame. Strong
westerly surface winds will develop around sunrise, with speeds of
15-25 knots expected. VFR conditions should prevail towards 12Z at
the regional terminals.

&&

.MARINE...
South-southeast winds are increasing to caution levels, and will
gradually shift to a south-southwesterly direction after sunset.
Wind speeds will continue to strengthen this evening, reaching
Small Craft Advisory levels in the offshore waters during the
mid-evening hours. SCA level wind speeds will be reached in the
near shore waters towards midnight. A strong cold front will push
a squall line across the waters during the predawn and early
morning hours on Thursday. Severe thunderstorms within the squall
line will be capable of producing damaging winds, excessive
lightning, and heavy downpours. Winds will veer to the west
behind the cold front, with speeds increasing into the 25 to 30
knot range with gusts to gale force expected through Thursday. A
prolonged period of SCA conditions will then continue through the
end of the week as unseasonably colder air moves across the warmer
ocean waters. No headlines will be needed for the upcoming
weekend as high pressure builds in from the west, allowing for
winds and seas to drop to caution levels in the offshore waters
Friday night before falling below caution levels on Saturday
morning.

Rip Currents: Low risk expected as winds become offshore tonight,
with strong offshore winds persisting through Friday. A low risk
will likely continue through the upcoming weekend.

&&

.FIRE WEATHER...
South-southwesterly surface and transport winds will continue to
run in the 15-25 mph range through tonight. High dispersion values
will continue through sunset area-wide. A squall line of strong
to severe thunderstorms is expected to traverse our area from this
evening through the overnight , bringing another round of
numerous lightning strikes and beneficial rainfall. A much drier
air mass will plunge into our region behind the front on Thursday.
Relative humidity values will fall to near critical thresholds on
Thursday afternoon, with strong westerly surface and transport
wind speeds. However, recent and upcoming rainfall should
significantly increase fuel moisture levels, and Red Flag
conditions are not likely later this week despite low humidity
values and strong westerly winds on Thursday and Friday.

&&

.CLIMATE...
Jacksonville has reached 91 degrees, breaking their daily record
high for April 5th, which was set on this date in 1880 (prior
record was 89). Gainesville has tied their daily record of 90
degrees, set on this date back in 1999.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  56  68  45 /  40  70   0   0
SSI  80  63  71  49 /  20  80  10   0
JAX  89  65  73  47 /  20  70  10   0
SGJ  86  67  75  51 /  50  80  10   0
GNV  89  65  72  46 /  10  80  10   0
OCF  90  66  74  47 /  10  70  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 9 PM this evening to 5 AM EDT Saturday
     for Waters from Altamaha Sound GA to Fernandina Beach FL
     from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from midnight tonight to 10 AM EDT Friday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM.

&&

Nelson/Elsenheimer/Wolf/Cordero/Walker/Corless
Hazardous weather outlook, Apr 5, 4:30 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
530 PM EDT Wed Apr 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-061015-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
530 PM EDT Wed Apr 5 2017

...SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

...SMALL CRAFT ADVISORY IN EFFECT...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A strong cold front will surge into the southeastern states this
afternoon. Scattered to numerous strong to severe storms are
expected across southeast GA and northeast FL this evening
and Tonight. Damaging winds will be the primary threat...but
large hail and isolated tornadoes will also be possible.

Strong offshore winds will develop over the coastal waters in
advance of the front tonight and small craft advisories are in
effect for all coastal waters. Gusts to gale force can be expected
late tonight as the squall line moves across the waters just prior
to sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Very windy conditions are expected on Thursday and a wind advisory
will be likely.

Small craft advisories will remain in place through the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected when and where watches and warnings
are issued through tonight.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Apr 5, 3:31 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT WED APR 5 2017

GAZ162-163-052100-
Clinch GA-Echols GA-
431 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS AND CLINCH
COUNTIES UNTIL 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Du Pont to 12 miles south of Homerville to 8
miles west of Needmore. Movement was northeast at 30 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.

LAT...LON 3118 8281 3118 8267 3102 8259 3100 8255
      3096 8252 3096 8249 3082 8250 3082 8249
      3078 8250 3065 8286 3082 8281 3102 8297
      3104 8297
TIME...MOT...LOC 2031Z 232DEG 28KT 3101 8289 3085 8277 3070 8281

ELSENHEIMER
Special weather statement, Apr 5, 3:44 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT WED APR 5 2017

GAZ132-133-052130-
Coffee GA-Jeff Davis GA-
444 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND JEFF DAVIS
COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lumber City to near Pridgen. Movement was
east at 35 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, Snipesville, Denton and Grays
Landing.

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
      3175 8255 3174 8255 3173 8252 3167 8252
      3167 8262 3166 8263 3160 8303 3166 8300
      3170 8300 3192 8267 3193 8259 3196 8255
      3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2044Z 252DEG 32KT 3194 8260 3168 8299

ELSENHEIMER
Special weather statement, Apr 5, 4:13 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
513 PM EDT WED APR 5 2017

GAZ150-152-164-052145-
Ware GA-Brantley GA-Charlton GA-
513 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST
CENTRAL WARE AND NORTHWESTERN CHARLTON COUNTIES UNTIL 545 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Stephen Foster State Park, moving northeast at 45 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Fort Mudge and Braganza.

LAT...LON 3122 8231 3121 8221 3120 8219 3121 8218
      3107 8195 3106 8199 3108 8206 3103 8208
      3099 8229 3090 8242 3090 8243 3098 8249
TIME...MOT...LOC 2113Z 236DEG 41KT 3099 8239

ELSENHEIMER
Special weather statement, Apr 5, 4:30 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT WED APR 5 2017

FLZ033-052215-
St. Johns FL-
530 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
615 PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guana River State Park to 6 miles
northeast of Federal Point. Movement was northeast at 40 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, South Ponte Vedra, Vilano
Beach, Saint Augustine South, Guana River State Park, Anastasia and
Elkton.

LAT...LON 2974 8152 2976 8153 2977 8154 3015 8134
      3016 8132 2987 8122
TIME...MOT...LOC 2130Z 245DEG 33KT 3011 8128 2982 8147

ELSENHEIMER
Special weather statement, Apr 5, 4:45 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
545 PM EDT WED APR 5 2017

GAZ132-133-052230-
Coffee GA-Jeff Davis GA-
545 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COFFEE AND JEFF
DAVIS COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, or 11 miles north of Broxton, moving northeast at 45
mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Hazlehurst, Snipesville and Grays Landing.

A tornado watch remains in effect until 800 PM EDT for southeastern
Georgia.

LAT...LON 3197 8243 3189 8243 3167 8283 3174 8300
      3179 8299 3178 8292 3179 8290 3178 8287
      3182 8284 3184 8278 3185 8279 3186 8276
      3191 8268 3192 8268 3193 8262 3196 8255
      3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2145Z 233DEG 37KT 3179 8292

ELSENHEIMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
April 5, 5:53 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.850

Trees and power lines were blown down near Douglas. Portion of a roof collapsed on a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692336.